Wednesday, August 27, 2014

Chemotherapy, Cycle 3, Day 1 Summary

The theme of the day has been jaw pain. Every time I eat anything or drink anything, the first fifteen seconds are spent with horrible pain in the hinges of my jaw. The progression runs sort of like this:

Eating
1. Put a bite of food on the fork. 
2. Open your mouth and stick the food in.
3. Close your mouth and bite down on the food.
4. Close your eyes and wince when suddenly both sides of your jaw are awash in pain. For a few seconds, try not to move your jaw.
5. Slowly begin to move your jaw around trying to find a place for your jaw that isn't painful. (It won't work, but to borrow a theme from yesterday's hair post: hope springs eternal.)
6. Wait fifteen or twenty seconds for the pain to subside.
7. Eat the rest of the food.

Drinking
1. Take a sip of liquid.
2. Swallow it.
3. Follow Steps 4 - 6 in the Eating process.
4. Finish the rest of your beverage.

No clue which of the drugs is causing this, or why, or, most important, what to do to make it stop. 

But in addition to the jaw pain, today's post-infusion experience has involved notably increased fatigue over the experience of Cycle 2, pretty much continual headache, and incredibly high blood sugar levels as a result of the anti-nausea steroids they give me prior to the infusion.

Based just on today, I'd say the long-promised cumulative effects of chemo are starting to kick in. We'll see if the trend continues through the rest of the week. 

2 comments:

  1. Hi John -- Diane here. Are you certain that it's the drugs that might causing your jaw pain? Any chance that you might be getting super tense during the time that your chemo cycle happens? Have you spoken with your dentist about it?

    (22 years ago I experienced a 6 month bout of TMJ. Utimately, I quit playing trumpet as a result, and my pain went away.)

    ReplyDelete
    Replies
    1. It's certainly possible, though the experience of the jaw pain is so tightly linked to the infusion that it's being a side effect of the drug seems the most likely. If it were stress, I'd expect to experience it the morning of the infusion, pre-drug, but so far that hasn't happened.

      And oddly enough, before you start chemo they tell you to cancel all your dentist appointments. When your white blood count starts to drop they don't want a dentist poking around in your mouth possibly creating avenues for infection. So nope, no recent visits to the dentist.

      Delete